Colorado, 2010

Hail in Colorado, June 10, 2010

June 10, 2010 · NWS GLD · 2 events in 1 county or zone

A complex of thunderstorms developed over northeastern Colorado during the afternoon hours producing up to ping pong ball size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A complex of thunderstorms developed over northeastern Colorado during the afternoon hours producing up to ping pong ball size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 10, 4:16 PM MST, 4 hours 43 minutes earlier.

Area forecast discussion, Jun 10, 4:16 PM MST, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
516 PM MDT THU JUN 10 2010

.DISCUSSION...
245 PM MDT THU JUN 10 2010

A PLETHORA OF FORECAST CHALLENGES EXIST DURING THIS SEVEN DAY
PERIOD...NOT THE LEAST OF WHICH ARE SEVERE POTENTIAL TONIGHT IN
THE NORTH AND TEMPS OVER THE WEEKEND.

IN THE NEAR TERM FOR TONIGHT...THE BIGGEST QUESTION IS THE FUTURE
AREAL EXTENT OF CONVECTION NOW FORMING ON THE HIGHER TERRAIN OF
NORTHERN COLORADO INTO SOUTHEAST WYOMING. THE NAM SEEMS TO HAVE A
DECENT HANDLE ON CONVECTION BASED ON LATEST RADAR AND SATELLITE
TRENDS...BRINGING STORMS INTO THE PLAINS OF NE COLORADO WHICH THEN
RIDE ALONG THE NORTHERN PERIPHERY OF THE WARM TEMPS AT 700 MB
OVERNIGHT. BASED ON THIS SCENARIO HAVE THE HIGHEST POPS IN THE
NORTHERN TIER OF COUNTIES BETWEEN 00Z AND 06Z. ANY STORMS WHICH
DEVELOP IN THIS AREA WILL LIE IN AN AREA OF DECENT 6 KM SHEAR OF
50 KTS AND WILL BE TAPPING INTO FAVORABLE LOW LEVEL MOISTURE...SO
ORGANIZED SEVERE CONVECTION SEEMS LIKELY. CURRENT THINKING IS
STRONG CAP WILL HOLD FOR NOW AND WE WILL NEED TO WAIT FOR STORMS
CURRENTLY MOVING OFF HIGHER TERRAIN OF COLORADO TO MOVE IN THIS
EVENING.

HAVE ALSO INCLUDED SLIGHT CHANCE POPS FOR MUCH OF REMAINDER OF
CWA OVERNIGHT BASED ON THE NAMS PERSISTENT FORECAST OF ISOLATED
CONVECTION WHICH ORIGINATES IN SOUTHEAST COLORADO THIS AFTERNOON.
ISOLATED CELLS HAVE BEEN STRUGGLING DOWN THERE FOR AN HOUR OR TWO
AND SOME COULD SURVIVE AS THEY MOVE NORTHEAST. AT THIS TIME IT
LOOKS MAINLY LIKE GUSTY WINDS FROM THESE STORMS. SPOTTY ACCAS AND
VIRGA CURRENTLY APPEAR SOUTH AND SOUTHEAST OF GOODLAND.

LATEST SURFACE ANALYSIS PUTS A SURFACE LOW ALONG THE KS-CO BORDER
SOUTHWEST OF TRIBUNE KANSAS NEAR LAMAR COLORADO. SOUTHWEST FROM
THIS LOW IS THE REMAINS OF THE OUTFLOW BOUNDARY FROM LAST NIGHTS
NEBRASKA MCS WHICH STRETCHES BACK TO THE FRONT RANGE SOUTH OF
PUB. A DRY PUSH IS SEEN NUDGING INTO WESTERN KANSAS SOUTH OF THE
LOW WHERE DEWPOINTS DROP FROM THE LOW 60S TO THE MID 40S. SURFACE
CONVERGENCE ALONG THIS FEATURE DOES NOT APPEAR THAT IMPRESSIVE
RIGHT NOW...AND THIS AREA IS SITTING BENEATH PROGGED 700 MB TEMPS
OF 16 C. OVER KANSAS THE MORNING OUTFLOW BOUNDARY IS GETTING
DIFFICULT TO FIND IN THE SURFACE DATA BUT BEST ESTIMATES WOULD
PLACE IT AS A WARM FRONT RETURNING NORTH ALONG A TRIBUNE TO OAKLEY
TO PHILLIPSBURG LINE.

OVER THE WEEKEND THE BIG PICTURE IS A LARGE SLOW MOVING UPPER LOW
LUMBERING EAST ACROSS THE MOUNTAINS WITH NUMEROUS IMPULSES LIFTING
NORTHEAST ACROSS THE AREA. ALL GUIDANCE SUGGESTS THAT A SURFACE
FRONT WILL PUSH SOUTHEAST THROUGH THE AREA SATURDAY. GUIDANCE
THEN KEEPS THIS SURFACE FEATURE SOUTH OF THE CWA SUNDAY AND
MONDAY WHICH SHOULD TRANSLATE INTO A COOLER CLOUDY PERIOD WITH
EPISODES OF SHOWERS AND THUNDERSTORMS. THE NAM SEEMS A BIT
AGGRESSIVE WITH COOLING 850 TEMPS DOWN TO 8 C...BUT NONETHELESS...
HIGH TEMPS WILL BE ONLY IN THE 60S MOST AREAS ON SUNDAY.

NOT MANY BIG CHANGES MADE TO THE EXTENDED. THE UPPER LOW AFFECTING
THE AREA THROUGH SUNDAY WILL FINALLY LIFT NORTHEAST BY MONDAY
EVENING FOLLOWED BY BROAD UPPER RIDGING. THIS PATTERN IS REFLECTED
IN MUCH LOWER POPS FOR THE TUE-THU PERIOD ALONG WITH GRADUALLY
WARMING TEMPERATURES.

DLF
&&

.AVIATION...
514 PM MDT THU JUN 10 2010

FOR THE 00Z TAF CYCLE...PRIMARY AVIATION CONCERNS THIS PERIOD ARE POTENTIAL
FOR THUNDERSTORM ACTIVITY THIS EVENING FOLLOWED BY LOW STRATUS POSSIBILITY
OVERNIGHT. AT THIS TIME IT APPEARS THAT MAJORITY OF TSRA WILL BE TO
THE NORTH AND WEST OF THE TERMINALS BUT A DIRECT IMPACT IS CERTAINLY
POSSIBLE. SHOULD CONVECTION PASS NEAR OR OVER A TERMINAL INTERMITTENT
MVFR/IFR CONDITIONS WILL BE LIKELY. CANNOT PIN DOWN TIMING YET THUS
WILL INDICATE TSRA POTENTIAL WITH CB GROUPS FOR NOW AND AMEND AS NECESSARY.
BETWEEN ROUGHLY 09Z-12Z ALSO EXPECT AT LEAST MVFR POST-FRONTAL
CIGS...WITH IFR CIGS A POSSIBILITY AS WELL. THUNDERSTORMS WILL
AGAIN BE POSSIBLE TOMORROW AFTERNOON AND EVENING AT BOTH SITES.

50
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jun 10, 9:40 AM MST, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1040 AM MDT THU JUN 10 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1040 AM MDT THU JUN 10 2010 /1140 AM CDT THU JUN 10 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND THIS EVENING...PRIMARILY IN NORTHEAST COLORADO AND SOUTHWEST
NEBRASKA. LARGE HAIL...DAMAGING WINDS...AND PERHAPS A TORNADO WILL
BE POSSIBLE WITH THE STRONGEST STORMS.

IN NORTHWEST KANSAS...STORMS WILL BE MORE ISOLATED BUT ANY THAT
DEVELOP WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS
THROUGH THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON AND EVENING AS
AN UPPER LEVEL LOW PRESSURE SYSTEM SLOWLY ADVANCES TOWARD THE
AREA. LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOES ARE
POSSIBLE.

WIDESPREAD SEVERE WEATHER IS NOT EXPECTED SATURDAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

In the hours before

Special weather statement, Jun 10, 6:09 PM MST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
709 PM MDT THU JUN 10 2010

KSZ029-110130-
GOVE-
809 PM CDT THU JUN 10 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GOVE COUNTY IN WEST CENTRAL KANSAS...

AT 804 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTHWEST OF UTICA...OR 16 MILES
SOUTHEAST OF GOVE...AND MOVING NORTHEAST AT 30 MPH.

PENNY SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

JRM
Special weather statement, Jun 10, 7:01 PM MST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
801 PM MDT THU JUN 10 2010

COZ090-110300-
YUMA COUNTY-
801 PM MDT THU JUN 10 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 759 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND STORM
SPOTTERS WERE TRACKING A TORNADO NEAR LAST CHANCE...OR 33 MILES
SOUTHWEST OF AKRON...AND MOVING EAST AT 25 MPH. THIS STORM HAS A
HISTORY OF PRODUCING HAIL LARGER THAN BASEBALLS IN ADDITION TO
TORNADOES. IF THIS STORM CAN MAINTAIN ITS STRENGTH...IT WILL BEGIN
TO IMPACT WEST CENTRAL YUMA COUNTY AFTER 9 PM MDT.

PEOPLE IN WEST CENTRAL YUMA COUNTY...INCLUDING THE COMMUNITIES OF
ABARR AND JOES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A
WARNING MAY BE NEEDED IF THE STORMS MAINTAIN THEIR STRENGTH AND MOVE
INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

JRM

The radar

The Goodland radar (KGLD), 119 km away, was scanning. The volume nearest the first event began at 03:58 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Yuma

When
June 10, 8:59 PM MST
Where
Yuma County, Yuma Arpt
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.100, -102.720

Hail, Yuma

When
June 10, 9:05 PM MST
Where
Yuma County, Yuma
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.120, -102.720

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227219, 227220.